Pretty much every medication can and often has a side effect, or two.. or pages of them.
They don’t strike every person the same way, some do not appear at all, whilst some meds will be more of a torment than what they were prescribed to treat.
Often too, as the body acclimates to the medication, side effects fade or become more tolerable.
Sometimes though, when a new medication is prescribed to you.. and a side effect suddenly makes its appearance…. YOU FREAK OUT.
It most often happens at night… or on the weekend.. when your doctor is unavailable.
It scares the crap out of you.
stop?.. keep taking it?.. but but but… what to do?
To make matters worse, there is no apparent benefit from the medication yet. I mean it has been four hours.. why is it not working? or four days…. or four weeks.
Meds come with that tiny piece of paper…. that lists, among other things, possible side effects.
Also it lists side effects or reactions that you should be concerned about. psssst, read it with a new med. Don’t wait until something becomes worrisome. Perhaps too, tell someone else you are taking a new medication and what side effects they could and should watch for in you.
you would do it for them.
When a medication is prescribed to you, one that you have not taken before. Take the time to talk to your doctor about the benefits, how fast they will become apparent, and also the side effects. All the side effects, what to watch for, when should you call your doctor with a concern. Do not take the tiny piece of paper to the druggist without doing this. You need to know.
So many take things for granted, it was prescribed so it should be ok, and often it is, but when.. at three in the morning you start to FREAK OUT… it is good to know that this side effect was expected.
Now.. dealing with them. Can you?
Medication was prescribed to you with the understanding or hope that the benefit would outweigh the side effects. This is not always the case, so you need to communicate with your doctor when the effects are not pleasing to the point of.. you feel the benefit is not worth it.
Dosage changes can often reduce or eliminate the effects, your doctor can’t recommend anything to you though, if you do not let them know. Surprisingly enough, increases may often be made.
Med changes too. There are many medications that may do the same thing for you, some med choices may not be a burden to you.
The time of day that you take them, will have a profound effect. Many meds really need to be taken with food, many on an empty stomach, there are reasons for this, so follow recommendations. Ask too. Ask your doctor, ask your druggist.
Some meds are better taken before bed, some must be taken then, others can be split, so your dosage is spread over the day, instead of all at once. This often reduces or eliminates side effects.
Now, the easy parts, the things you can do for yourself.
Some meds make you sleepy, often if you take them in the evening this may not be the case, or the reverse, taking them in the morning may help with this, so again.. I will be saying this often I think, Talk to your doctor before hand.
Again, it is so important to know, in advance, what side effects you may encounter. Then you can be prepared. If you are sure that your medication is likely to constipate, eating a diet with more fiber and fruit will help greatly with this. Easy right? common sense, but acting before it happens… is so much better than waiting until you are constipated….
Now, again not so fun, and sort of blech, but hey… the other thing, the not constipation.. the runs.. some meds, many antibiotics, will cause this. Lower fiber foods will help, also consider yogurt, lots of it, and probiotic supplements.
Many medications cause dry mouth. This can be a problem, sores in your mouth could develop and problems with your teeth, they need to be kept moist… so sip water often. Keep a glass on your night table, when you wake through the night, have a sip. Suck on candies (during the day silly, not at night) this may stimulate your saliva.
Just not hungry. This occurs a lot as well. unfortunately we must eat. Skipping meals lowers blood sugar, this lowers energy and increases upset tummies, dizziness, nausea. So eat smaller meals, eat wisely.. no not foods that you like a lot, but meals or foods that are super foods, so eating less will have a lesser impact on you.
Some meds that cause an upset stomach for you.. may be because of the other things you are eating. Or other meds you take. Some foods too, amplify the effects of medications. Grapefruit is well known for this. Talk to your doctor about side effects but also make notes of other things and other meds (even over the counter) that you take, so they can help you more with all the facts on hand.
There are long term effects from some medications as well. So you need to have tests done to monitor your risks to these. Again, if you are on a long term medication, you need to talk to your doctor about this, ask. You don’t want to hear, five years down the road.. oh perhaps we should have tested for this.
The same occurs when you change doctors, perhaps by moving… go over your meds and discuss long term effects with your new doctor.
Medications often take some time before you feel them working. It is not uncommon for a period of six weeks or more to pass before an anti depressant will begin to show results, have patience.
Many will start to feel the meds are not working and stop… again this is not a great thing to try, those side effects that passed.. faded away, may return with a much more powerful vengeance. Many meds need to be tapered off, not just stopped, before stopping… again, yes again, talk to your doctor. They can advise you on how to taper off, or perhaps just talking to them will help you realize you have not allowed enough time yet for them to work.
so, in partial summation, remember, the list of side effect is very long, you may or may not experience them, perhaps not for long (a few weeks to a month before the body becomes accustom to the medication) Everyone is different, this is why the list is long, terms of side effects varies too from person to person.
The touchy part too.. some meds need to be taken with other meds for some conditions. So misdiagnosis can play havoc with you. If results or side effects are unexpected you need to contact your doctor quickly.
So why have I told you this? Things you know?
hmm, well when I browse other blogs on occasion, and see the word help in the tags.. and someone is FREAKING out over side effects from a medication it becomes clear that many people are not talking to their doctors.. not asking.. just taking the script to the druggist to have it filled. Trust is great. However, if you don’t ask your doctor, perhaps they will not tell you, they likely have a waiting room filled with people, if they think you are comfortable, they may not press… tis up to you to press.
oh. and use a pill tray, there is nothing more annoying than wondering if you took your meds.